MAUDE Adverse Event Report: APOLLO ENDOSURGERY ORBERA INTRAGASTRIC BALLOON SYSTEM; IMPLANT, INTRAGASTRIC FOR MORBID OBESITY

APOLLO ENDOSURGERY ORBERA INTRAGASTRIC BALLOON SYSTEM; IMPLANT, INTRAGASTRIC FOR MORBID OBESITY
Model Number B-4800
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Vomiting (2144); Ulcer (2274)
Date of Event 09/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block d4: (b)(4).Correction: g8 and h10: this report is to confirm apollo mdr supplemental no.1 was submitted 14mar2017.The mfr report no.3006822112-2016-00412 was incorrect.The correct mfg report no.Is 3006722112-2016-00412.Supplement #2 - medwatch sent to fda on 16-aug-2017 additional information: d10, h3, h6, h10 device evaluation summary: the device was returned to apollo, and a visual inspection was performed.The deployed balloon received was discolored, as the shell was brown and grey in appearance.Brown particulate matter was noted on the outer and inner surfaces of the shell.A sample fill tube was used for device testing.A valve test was performed, and when di water was injected into the valve, the flow of fluid was continuous and unobstructed.An air leak test was not feasible, as the shell had a large tear, measuring approximately 4.5 inches in length.Under microscopic analysis, the apparent origination point of the tear was noted to be striated, and consistent with device removal activities.Brown particulate matter was observed the valve channel.White and brown particulate matter was observed to be covering approximately 5% of the surface of the balloon.File attachments supplement #1 - medwatch sent to the fda on 03/14/2017 additional information: a2, a3, a4, b3, b7, d4, d6, h4 h10 content from initial medwatch sent to the fda on 12/31/2016 the reporter of the event was asked to return the product for analysis, and to indicate product serial number.To date, neither the device nor any further device information has been received by apollo.Further information has been requested of the initial reporter regarding: implant date and patient information.To date, no device labeling addresses the reported events as follows: precautions: antiemetics, antispasmodic, and anticholinergic drugs may be prescribed to lessen the early placement symptoms such as nausea, vomiting, and abdominal pain.Patients will need to immediately contact their physician for any severe or unusual symptoms.Placement of the balloon within the stomach produces an expected and predictable reaction characterized most commonly by a feeling of heaviness in the abdomen, nausea and vomiting, gastroesophageal reflux, belching, esophagitis, heartburn, diarrhea and, at times, abdominal, back or epigastric pain and cramping.Food digestion may be slowed during this adjustment period.These symptoms can be treated with antiemetic, antispasmodic, and anticholinergic medications.Typically the stomach acclimates to the presence of the device within the first 2 weeks.In order to prevent or ameliorate the symptoms most frequently experienced during the adjustment period, it is recommended that the physician use proton pump inhibitors (ppis), antiemetics, antispasmodics, and anticholinergic medications prophylactically (before orbera placement).Patients should be advised to immediately contact their physician for any unusually severe or worsening symptoms.To prevent ulcers, it is recommended that the patient start a program of oral proton pump inhibitors (ppis) for approximately 3-5 days prior to orbera placement so a maximal gastric acid suppression effect will be present on the day of placement.It is recommended that the ppi dose be given sublingually after orbera placement if nausea and/or vomiting are present.A regimen of 40mg per day of an oral ppi should be continued as long as the orbera is in place.Other medications that are started prophylactically should be continued after orbera placement until they are no longer needed.Furthermore, subjects will be directed to avoid medications known to cause or exacerbate gastroduodenal mucosal damage.Orbera is a silicone elastomer balloon which may be degraded by gastric acid.Physicians have reported that the concurrent use of medications, such as proton pump inhibitors, may reduce acid formation or reduce acidity, which can potentially prolong the integrity of the orber balloon.The physiological response of the patient to the presence of orbera may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.Each patient must be monitored closely during the entire term of treatment in order to detect the development of possible complications.Each patient should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration and other complications which might occur, and should be advised to contact his/her physician immediately upon the onset of such symptoms.Adverse events: it is important to discuss all possible complications and adverse events with your patient.Complications that may result from the use of this product include the risks associated with the medications and methods utilized in the endoscopic procedure, the risks associated with any endoscopic procedure, the risks associated with the orbera intragastric balloon specifically, and the risks associated with the patient's degree of intolerance to a foreign object placed in the stomach.Possible complications: possible complications of the use of orbera include: - gastric discomfort, feelings of nausea and vomiting following balloon placement as the digestive system adjusts to the presence of the balloon.- continuing nausea and vomiting.This could result from direct irritation of the lining of the stomach or as a result of the balloon blocking the outlet of the stomach.It is even theoretically possible that the balloon could prevent vomiting (not nausea or retching) by blocking the inlet to the stomach from the esophagus.- abdominal or back pain, either steady or cyclic.
 
Event or Problem Description
Reported as: a patient with the orbera intragastric balloon had nausea and vomiting at approximately 5 months post placement.Medication was prescribed to address patient's symptoms; however, they did not resolve.Patient then made office aware of acute epigastric pain and arrangements were made to remove the orbera.Upon removal of the orbera, it was noted that the patient had ulcers present in the stomach and also noted upon removal that there were some visual "irregularities" of the balloon shell.

Brand Name
ORBERA INTRAGASTRIC BALLOON SYSTEM
Common Device Name
IMPLANT, INTRAGASTRIC FOR MORBID OBESITY
Manufacturer (Section D)
APOLLO ENDOSURGERY
1120 s. capital of texas hwy
bldg 1 suite 300
austin TX 78746
Manufacturer (Section G)
ALLERGAN
global park free zone
900 global park
la aurora de heredia
CS  
Manufacturer Contact
laura leboeuf
1120 s. captial tx hwy
bldg. 1 suite 300
austin, TX 01752
MDR Report Key21313194
Report Number3005099803-2025-00281
Device Sequence Number18147589
Product Code LTI
UDI-Device Identifier10811955020619
UDI-Public10811955020619
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P140008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2016
Device Model NumberB-4800
Device Lot NumberRWAP6396
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2017
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2025
Initial Report FDA Received Date02/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR
Patient SexFemale
Patient Weight64 KG